TITLE

"Broken Heart Syndrome" After Separation (From OxyContin)

AUTHOR(S)
Rivera, Juanita M.; Locketz, Adam J.; Fritz, Kevin D.; Horlocker, Terese T.; Lewallen, David G.; Prasad, Abhiram; Bresnahan, John F.; Kinney, Michelle O.
PUB. DATE
June 2006
SOURCE
Mayo Clinic Proceedings;Jun2006, Vol. 81 Issue 6, p825
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
We describe a 61-year-old woman with "broken heart syndrome" (Takotsubo-like cardiomyopathy) after abrupt postsurgical withdrawal of OxyContin. Her medical history was remarkable for long-term opioid dependence associated with the treatment of multi-joint degenerative osteoarthritis. The patient presented to the emergency department 1 day after discharge from the hospital following total knee arthroplasty revision with acute-onset dyspnea and mud chest pain. She had precordial ST-segment elevation characteristic of acute myocardial infarction and elevated cardiac biomarkers. Emergency coronary angiography revealed no major coronary atherosclerosis. However, the left ventricular ejection fraction was severely decreased (26%), and new regional wall motion abnormalities typical of broken heart syndrome were noted. In addition to resuming her opioid therapy, she was treated supportively with bilevel positive airway pressure, diuretic therapy, morphine, aspirin, metoprolol, enalaprilat, intravenous heparin, nitroglycerin infusion, and dopamine infusion. Ventricular systolic function recovered completely by the fourth hospital day. To our knowledge, broken heart syndrome after opioid withdrawal has not been reported previously in an adult. Our case illustrates the importance of continuing adequate opiate therapy perioperatively in the increasing number of opioid-dependent patients to prevent potentially life-threatening complications such as broken heart syndrome.
ACCESSION #
21258766

 

Related Articles

  • Mid-cavitary obstruction in hypertrophic cardiomyopathy. Martinez, M. W.; Sorajja, P.; Ommen, S. R. // Heart;Oct2008, Vol. 94 Issue 10, p1287 

    The article provides information on the use of imaging techniques on the evaluation of patients with hypertrophic cardiomyopathy. An old woman without coronary artery disease was examined. The diagnosis shows that her transthoracic echocardiogram (TTE) demonstrated severe myocardial hypertrophy....

  • CASE STUDY.  // Critical Care Nurse;Feb2009, Vol. 29 Issue 1, p52 

    The article describes the case of a 65-year-old woman, with no significant medical history, who was brought to the emergency department because of a sudden onset of substernal chest pressure. After a series of tests the woman was diagnosed with Takotsubo cardiomyopathy. To mechanically support...

  • Older, competitive athletes should undergo exercise tests.  // Cardiology Today;Nov2008, Vol. 11 Issue 11, p32 

    The article reports on the exercise testing to rule out underlying coronary artery disease (CAD) in men older than 35 years and women older than 45 years who are at high risk for future cardiovascular (CV) event. Associate professor Mats Börjesson stated that exercise tests are useful for...

  • Schwannoma of the Heart. Su Kyung Hwang; Sung-Ho Jung // Korean Journal of Thoracic & Cardiovascular Surgery;Apr2014, Vol. 47 Issue 2, p141 

    We present a case of a 55-year-old woman who complained of chest pain at rest. A mass was detected adjacent to her left atrium. The mass was completely excised, and a pathologic examination revealed it to be a schwannoma. Schwannomas are tumors that originate in the nerve sheath and are rarely...

  • Heart disease: Incidence climbing in older women.  // Geriatrics;Dec93, Vol. 48 Issue 12, p19 

    Reports that the incidence of heart disease is climbing among women especially those aged 75 or older. Coronary heart disease; Comparisons of coronary heart disease trends between men and women.

  • The "winking" coronary sinus. Gill, Daijeet Singh; Franco, Jefferey Jean; Marwick, Thomas Hugh // Heart;Jun2007, Vol. 93 Issue 6, p731 

    The article describes the case of a 79-year-old woman who presented with increasing dyspnea over one year, who has a history of chronic atrial fibrillation and who was finally diagnosed with winking coronary sinus (CS). Treatment options for the woman include surgical ligation or use of a...

  • Growing Waistline and Cravings in Women over 40 May Have Serious Implications.  // Access;Dec2006, Vol. 20 Issue 10, p19 

    The article reports on the National Women's Health Resource Center's completion of a study focusing on post-menopausal women ages 40 to 65. The study suggests that growing waistline and cravings in women over 40 may have serious health implications. The article indicates that insulin resistance...

  • Heparin.  // Reactions Weekly;5/9/2009, Issue 1251, p19 

    The article describes the case of a 79-year-old woman with coronary artery disease who developed aneurysm after coated stent placement. The patient underwent angioplasty to the left anterior descending coronary artery. She was medically managed after she declined coronary bypass and further...

  • Solifenacin.  // Reactions Weekly;12/6/2008, Issue 1231, p27 

    The article describes the case of an 81-year-old woman who experienced QT interval prolongation and torsade de pointes while taking solifenacin for overactive bladder. The patient experienced a second syncopal episode and was transferred to a cardiology unit. Stopping solifenacin improved the...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics